Alert archive / Texas / Severe Thunderstorm Warnings in 2003

Severe Thunderstorm Warning 69, NWS Lubbock, TX

May 9, 2003King County, Texas

NWS Lubbock, TX issued this severe thunderstorm warning at May 9, 2003, 10:41 AM CDT for King County, Texas. It was in force for 34 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 9, 2003, 10:41 AM CDT (15:41 UTC)
Expired
May 9, 2003, 11:15 AM CDT
In force
34 min
Issued by
NWS Lubbock, TX
Area
Counties, with a storm outline in the text

County King County, TX

The radar

The Altus AFB radar (KFDR), 139 km from the middle of the area, began a volume at 15:44 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Amarillo Airport, TX (KAMA), launched 12:00Z, 3.7 hours before the alert went out and 231 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Amarillo Airport, TX at 12:00Z on 2003-05-09Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Amarillo Airport, TX at 12:00Z on 2003-05-09The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -28 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
4636 m above ground
0-6 km bulk shear
46 kt
0-1 km storm-relative helicity
-28 m²/s²
0-3 km storm-relative helicity
77 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS54 KLUB 091541
SVRLBB
TXC269-091615-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE LUBBOCK TX
1041 AM CDT FRI MAY 9 2003

THE NATIONAL WEATHER SERVICE IN LUBBOCK HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  EASTERN KING COUNTY IN NORTHWEST TEXAS

* UNTIL 1115 AM CDT

* AT 1038 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING HAIL THE SIZE OF HALF
  DOLLARS OR LARGER OVER SOUTH CENTRAL KING COUNTY...OR ABOUT 12 
  MILES SOUTHEAST OF GUTHRIE...MOVING NORTHEAST AT 50 MPH.

* SOME LOCATIONS IN OR NEAR THE PATH OF THE STORM INCLUDE...
  RURAL LOCATIONS OF EASTERN KING COUNTY

IF YOU ARE CAUGHT OUTSIDE...SEEK SHELTER IN A STRONG BUILDING.
DAMAGING WIND...LARGE HAIL...HEAVY RAIN...AND DEADLY LIGHTNING ARE
POSSIBLE IN SEVERE THUNDERSTORMS. STAY INSIDE AWAY FROM WINDOWS UNTIL
THE STORM HAS PASSED.

TO REPORT SEVERE WEATHER...PLEASE CALL THE NATIONAL WEATHER SERVICE
AT 8 0 6 7 4 5 1 2 9 0.

LAT...LON 3350 10034 3338 10018 3343 10000 3384 9999
          3385 10012

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lubbock, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at May 9, 4:12 AM CDT, 6 hours 29 minutes earlier.

Area forecast discussion, May 9, 4:12 AM CDT, 6 hours 29 minutes before
SOUTH PLAINS AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LUBBOCK TX
410 AM CDT FRI MAY  9 2003

DAY ONE...
CLOSED UPPER LOW OVER THE GREAT BASIN TO TRANSLATE SLOWLY EAST
THROUGH TONIGHT. GRADIENT TO TIGHTEN IN RESPONSE KEEPING WINDS
ON THE BREEZY SIDE THIS AFTERNOON AND TONIGHT. DRYLINE EAST OF
THE FA THIS MORNING AND LATEST IR SATELLITE IMAGERY SHOWS THIS
FEATURE WELL. APPEARS THE TAIL END OF IT IS ALONG THE BIG BEND
AT 06Z AND RETREATING TO THE WEST/NORTHWEST.  MODELS INDICATED
THE DRYLINE COULD GET INTO THE SOUTHEAST CWFA. GFS INDICATED A
GOOD AREA OF LIFT OVER THE SOUTHEAST LOW ROLLING PLAINS DURING
THE LATE AFTERNOON AND A WEAKNESS IN THE CAP. WILL MENTION THE
CHANCE OF ISOLATED STORMS OVER THE SOUTHEAST AREAS...MAINLY FM
PADUCAH IN COTTLE COUNTY SOUTH THROUGH STONEWALL COUNTY.

GFS 850-700 LAYER RH INDICATES MOISTURE WILL BE IN PLACE ALONG
THE SOUTHEAST CWFA...ALBEIT SHALLOW. DURING THE LAST MONTH OUT
HERE IN WEST TEXAS, THIS LAYER HAS WORKED WELL ON THE LOCATION
OF WHERE THE STORMS WOULD DEVELOP. ETA MODEL HAS BEEN A LITTLE
ON THE QUICK SIDE TO DRY US OUT OF LATE AND IT APPEARS THAT IT
CONTINUES TO DO THE SAME WITH MOISTURE THIS MORNING...AND THAT
IS TO KEEP IT WELL EAST OF THE FA.

WITH TIGHT GRADIENT..LOW HUMIDITIES AND WINDS RUNNING 20 TO 30
MPH OVER THE AREA THIS AFTERNOON WILL GO AHEAD AND ISSUE A RED
FLAG WARNING FOR TODAY. COULD EVEN SEE SOME PATCHY DUST.

FCSTID = XI

DAY 2 THROUGH 7...
FIRE WEATHER MAY BE AN ISSUE AGAIN ON SATURDAY IN THE WAKE OF THE
LOW THAT EJECTS EASTWARD LATE TODAY. A COLD FRONT WILL MOVE INTO THE
AREA SATURDAY NIGHT. THIS FRONT ALONG WITH THE RETURN OF THE
DRYLINE WILL BECOME THE FOCI FOR THUNDERSTORMS FOR MONDAY INTO
TUESDAY. THESE CHANCES COULD REMAIN THROUGH THE WEEK DEPENDING ON
WHICH MODEL YOU BELIEVE. FOR NOW HAVE DECIDED TO RIDE WITH THE
CURRENT FORECAST THAT IS SIMILAR TO THE UK/ECMWF MODELS BRINGING A
STORM SYSTEM ACROSS WEST TEXAS LATE WEDNESDAY INTO EARLY THURSDAY.
LATEST GFS IS MUCH SLOWER WITH THIS SYSTEM AS DUE TO A MUCH STRONGER
TROUGH DEPICTED ACROSS THE EASTERN US. IF THE GFS IS RIGHT WE WILL
KEEP THE FRONT AND DRYLINE A FACTOR THROUGH THE ENTIRE WEEK.

TEMPERATURES WILL DEPEND ON THE AMOUNT OF LOW CLOUD COVER THAT CAN
DEVELOP EACH MORNING BEGINNING MONDAY MORNING. BELIEVE WE WILL NOT
BE FAR FROM AVERAGE. AT THIS TIME CONFIDENCE IS LOW ON ANY PARTICULAR
SCENARIO IN THE EXTENDED.

FCSTID = MM

FRIONA      86 53 82 44 / 00 00 00 00
TULIA       87 56 83 47 / 00 00 00 00
LUBBOCK     90 56 86 50 / 00 00 00 00
BROWNFIELD  91 57 87 51 / 00 00 00 00
CHILDRESS   94 58 86 54 / 10 10 00 00
ASPERMONT   94 61 92 56 / 20 20 00 00

.LUB...RED FLAG WARNING TODAY FOR TXZ021>037-039>042.
       FIRE WEATHER WATCH FOR SATURDAY.
Hazardous weather outlook, May 9, 6:00 AM CDT, 4 hours 41 minutes before
TXZ021>044-091630-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LUBBOCK TX
600 AM CDT FRI MAY 9 2003

THIS IS A HAZARDOUS WEATHER OUTLOOK FOR THE EXTREME SOUTHERN
PANHANDLE...SOUTH PLAINS AND ROLLING PLAINS.

.DAY ONE...

CONVECTIVE

ISOLATED THUNDERSTORMS ARE POSSIBLE ACROSS PORTIONS OF THE SOUTHEAST
LOW ROLLING PLAINS THIS AFTERNOON AND EVENING. A FEW STORMS MAY
APPROACH SEVERE LIMITS AS THE DRYLINE MOVES EAST OF THE AREA.

FIRE WEATHER
WINDY AND DRY CONDITIONS WILL COMBINE THIS AFTERNOON TO CAUSE A HIGH
FIRE DANGER ACROSS PORTIONS OF THE EXTREME SOUTHERN PANHANDLE...SOUTH
PLAINS AND ROLLING PLAINS. FOR FURTHER DETAILS PLEASE REFER TO THE
RED FLAG WARNING PRODUCT ISSUED BY THIS OFFICE AT 430 AM CDT.

.DAYS TWO THROUGH SEVEN...

VERY DRY SURFACE CONDITIONS AND GUSTY WINDS WILL BE POSSIBLE ON
SATURDAY. A HIGH FIRE DANGER WILL BE POSSIBLE IF THESE CONDITIONS
DEVELOP.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED THIS AFTERNOON.

POSTPONE ALL OUTDOOR BURNING. BE EXTREMELY CAREFUL TO AVOID STARTING
WILDFIRES...AND BE SURE TO PROPERLY EXTINGUISH ALL SMOKING MATERIALS.

Nearby

Severe Thunderstorm Warnings in Texas, 2003Every severe thunderstorm warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.